Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Did Quitting Fosamax Cause My Joint Pain?

Monday, 28 Jun 2010 09:00 AM


Question: I am a 75-year old woman with osteopenia and have been on Fosamax for seven years. My doctor suggested I quit taking this drug, and two weeks after quitting I started waking up in the mornings with pain in my finger joints. The pain subsided once I got up and started moving. Is there any connection between the pain and stopping the drug? I also take Arimidex and Advair.

Dr. Hibberd's Answer:

No trials have addressed short-term pain recurrence after discontinuing Fosamax.

Most patients do not have pain from their osteoporosis. Those that do have relief with medications such as Fosamax, and they usually do not report recurrence of pain for months or years after completion of a standard treatment period, which usually last several years.

Osteoporosis tends to be a fairly silent condition until your life is interrupted by complications of decreased bone density (i.e. fractures). Once an agent such as Fosamax, which is a powerful inhibitor of bone turnover, has been taken for three to four years, there is good evidence that bone density remains fairly stable for at least the first year before measurable changes are seen. Your doctor is correct in recommending an interruption in your Fosamax drug regimen.

There may, however, be a more simple reason for your symptoms. The aching in your finger joints is probably mild osteoarthritis and not related at all to osteoporosis or Fosamax.

Arimidex is an aromatase inhibitor used to treat advanced breast cancer. Some medications may reduce plasma levels of this drug, but not Fosamax. A good question is whether the joint aches relate to an increase in Arimidex levels that may be associated with other supplements or medications you have not mentioned.

Advair is an inhaler for wheezing from asthma and lung disease that has no effect here. With your presumed history of breast cancer, persistence of bone or joint discomfort when off Fosamax may indicate the need for further investigation.

Keep your doctor apprised of any new symptoms, or if bone or joint discomfort persists for more than a few days.



© HealthDay

 
1Like our page
2Share
Dr-Hibberd
345
2010-00-28
Monday, 28 Jun 2010 09:00 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved